Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 15, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2013, 4:32 PM MST for Pima County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2013, 4:32 PM MST (23:32 UTC)
Expired
Jul 15, 2013, 5:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:55 PM MSTTSTM WND DMGRita Ranch, AZDOWNED TREE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS55 KTWC 152332
SVRTWC
AZC019-160015-
/O.NEW.KTWC.SV.W.0039.130715T2332Z-130716T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAVIS-MONTHAN AIR FORCE
  BASE...NEAR SOUTHEAST TUCSON...AND MOVING SOUTHEAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK EAST AND RITA RANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY 
HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090
TIME...MOT...LOC 2331Z 323DEG 6KT 3215 11086

$$

MEYER
2 follow-up statements
432 
WWUS55 KTWC 152341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST MON JUL 15 2013

AZC019-160015-
/O.CON.KTWC.SV.W.0039.000000T0000Z-130716T0015Z/
PIMA AZ-
441 PM MST MON JUL 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 440 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS 
LOCATED JUST SOUTHEAST OF DAVIS-MONTHAN AIR FORCE BASE OVER PORTIONS 
OF FAR SOUTHEAST TUCSON...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE HAIL...FREQUENT 
LIGHTNING...AND AREAS OF BLOWING DUST FOLLOWED BY HEAVY RAIN WITH 
THIS STORM.

&&

LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090
TIME...MOT...LOC 2340Z 323DEG 6KT 3214 11085

$$

MEYER
732 
WWUS55 KTWC 160013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST MON JUL 15 2013

AZC019-160022-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-130716T0015Z/
PIMA AZ-
513 PM MST MON JUL 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 515 PM MST...

AT 510 PM MST THE THUNDERSTORMS NEAR SOUTHEAST TUCSON WERE BELOW 
SEVERE LEVELS. LOCALLY HEAVY RAINFALL WILL CONTINUE IN SOME AREAS OF 
SOUTHEAST TUCSON WITH WIND GUSTS TO 35 MPH POSSIBLE.

LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090
TIME...MOT...LOC 0012Z 323DEG 6KT 3210 11081

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:11 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 15, 2:11 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST MON JUL 15 2013

.SYNOPSIS...A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST
AND BRING PERIODS OF HEAVY RAIN...ESPECIALLY TO AREAS EAST OF TUCSON
LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL THEN SETTLE OVER
NORTHERN MEXICO FOR THE REST OF THE WEEK. THIS WILL KEEP A MOIST
SOUTHEAST FLOW ALOFT...THUS KEEPING THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP
THIS AFTERNOON MAINLY IN THE MOUNTAINS. THE STEERING FLOW WAS RATHER
WEAK AND FROM DIFFERENT DIRECTIONS...SO VERY LITTLE MOVEMENT HAS
BEEN NOTED WITH THESE SHOWERS AND THUNDERSTORMS. THAT SAID...LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS TODAY.

THE MAIN CONCERN THE NEXT 24 TO 36 HOURS WILL CONTINUE TO BE FLASH
FLOODING...ESPECIALLY ACROSS THE EASTERN CWA EAST OF TUCSON. DEEP
MOISTURE ALREADY IN PLACE COMBINED WITH A RATHER LARGE UPPER LOW
MOVING WESTWARD FROM THE SOUTHERN PLAINS WILL RESULT IN THE RIGHT
INGREDIENTS FOR HEAVY RAINFALL. A LIGHT STEERING FLOW THIS AFTERNOON
WILL EVENTUALLY INCREASE IN SPEED FROM THE NORTH TO NORTHEAST LATE
THIS EVENING AND TONIGHT. THIS STRONGER STEERING FLOW SHOULD HELP
TRACK THUNDERSTORMS THAT DEVELOP IN THE HIGHER TERRAIN OF CENTRAL
AND EAST-CENTRAL ARIZONA SOUTHWARD INTO THE AREA. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP TUESDAY AND TAKE A SIMILAR PATH
THROUGHOUT THE DAY WHICH COULD LEAD TO CONCERNS OF MORE WIDESPREAD
FLASH FLOODING. THEREAFTER...THE MODELS CONTINUED TO SHOW THE UPPER
LOW DRIFTING WESTWARD OVER NORTHERN MEXICO WEDNESDAY INTO FRIDAY.
THIS WILL RESULT IN AN EASTERLY STEERING FLOW AND DEEP MOISTURE
REMAINING IN PLACE. THUS...STILL EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THE FORECAST PERIOD...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...BUT A STRAY THUNDERSTORM OR TWO
MIGHT LINGER THROUGH THE NIGHT TIME HOURS.

&&

.AVIATION...HIGH POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH TOMORROW...WITH THE MOST LIKELY TIME PERIOD FOR
THUNDER AT TAF SITES BETWEEN 00Z THROUGH 04Z TODAY. EXPECTING MORE
SHOWER ACTIVITY AFTER 04Z. OVERCAST SKIES ANTICIPATED BY TONIGHT
WITH MVFR CIGS EXPECTED AROUND STORMS. CIGS WILL REMAIN NEAR MVFR
THROUGH TOMORROW. ALSO..SOME POTENTIAL FOR BR MAINLY AT KDUG AND
KOLS AFTER 08Z. WINDS WILL BECOME MORE SOUTHEASTERLY OVERNIGHT BUT
SHOULD REMAIN AT OR BELOW 12 KTS...WITH EXCEPTION TO STRONG
THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW WILL APPROACH THE AREA FROM THE
EAST THROUGH TUESDAY AND THEN SETTLE OVER NORTHERN MEXICO TOWARD THE
END OF THE WEEK.  THE LOW AND THE ASSOCIATED INCREASE IN MOISTURE
AND INSTABILITY WILL GENERATE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS FROM FROM ROUGHLY TUCSON EASTWARD THIS AFTERNOON
THROUGH TUESDAY. WHILE STRONG GUSTY WINDS ARE ALWAYS A CONCERN WITH
STORMS...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SIGNIFICANT
RAINS WITH A POTENTIAL FOR LOCAL FLOODING.

WITH THE UPPER LOW IN THE REGION...ABUNDANT MOISTURE WILL REMAIN
OVER THE AREA FOR THE REMAINDER OF THE WEEK RESULTING IN SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  TEMPERATURES AND
RH LEVELS WILL BE NEAR NORMAL TODAY THEN FROM TUESDAY ONWARD HIGH
TEMPERATURES WILL BE COOLER THAN NORMAL WITH HIGH THAN AVERAGE
HUMIDITY LEVELS.  BROST

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH THIS EVENING THROUGH TUESDAY EVENING FOR
  GRAHAM...GREENLEE AND COCHISE COUNTIES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 3:01 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST MON JUL 15 2013

AZZ508-513-152230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
301 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 330
PM MST...

AT 257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTH OF WILLCOX...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PEARCE-SUNSITES AND SUNIZONA.

LAT...LON 3200 10957 3177 10967 3190 10998 3207 10991
TIME...MOT...LOC 2201Z 290DEG 6KT 3195 10984

GL
Special weather statement, Jul 15, 3:06 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST MON JUL 15 2013

AZZ503-504-513-152245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
306 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 345 PM MST...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND MADERA
CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3185 11076 3162 11088 3177 11117 3193 11109
TIME...MOT...LOC 2206Z 220DEG 7KT 3183 11104

GL
Special weather statement, Jul 15, 4:22 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
422 PM MST MON JUL 15 2013

AZZ502-504-160000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
422 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 500 PM
MST...

AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF THREE POINTS...OR 8 MILES
WEST OF TUCSON...MOVING SOUTHEAST AT 5 TO 10 MPH. ANOTHER STORM WAS
DEVELOPING NEAR SOUTH TUCSON.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS WITH AREAS OF
BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...RYAN FIELD...SAN XAVIER
MISSION...SOUTH TUCSON...TUCSON INTERNATIONAL AIRPORT AND
DAVIS-MONTHAN AIR FORCE BASE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3218 11083 3203 11099 3217 11130 3231 11120
TIME...MOT...LOC 2321Z 297DEG 8KT 3221 11116

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:13 PM MSTAreal Flood AdvisoryTWCGraham, Pinal2 hr
Jul 14, 5:48 PM MSTSpecial Weather StatementTWC42 min
Jul 14, 7:07 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 15, 12:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Jul 15, 3:01 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 15, 3:06 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 15, 3:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 15, 3:58 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 15, 4:22 PM MSTSpecial Weather StatementTWC38 min
Jul 15, 4:32 PM MSTAreal Flood AdvisoryTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.